Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 265, NWS Raleigh, NC

June 23, 2006Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 23, 2006, 1:03 PM EDT for Warren County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2006, 1:03 PM EDT (17:03 UTC)
Expired
Jun 23, 2006, 1:30 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:03 AM EDT, 2 hours earlier.

Area forecast discussion, Jun 23, 11:03 AM EDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1103 AM EDT FRI JUN 23 2006

.SHORT TERM /REST OF TODAY/...

CONVERGENCE ZONE HAS SET UP OVER THE NORTHERN AND WESTERN PIEDMONT
THIS MORNING. CLOUDS HAVE BEGUN TO INCREASE IN THIS AREA... AND
EXPECT SHOWERS TO QUICKLY DEVELOP HERE ONCE THE CONVECTIVE TEMP
IS REACHED... GIVEN THE HIGH WATER CONTENT THROUGH THE COLUMN WITH
THE 12Z GSO SOUNDING SHOWING 200% OF NORMAL PW AND SURFACE
DEWPOINTS IN THE LOW 70S. UPPER AIR ANALYSES SHOW GOOD UPPER
DIVERGENCE OVER WESTERN VA AND NC WHICH SHOULD PERSIST THROUGH THE
DAY. POP FORECAST IS IN GOOD SHAPE. TEMPERATURES ARE RUNNING A
COUPLE OF DEGREES HIGHER THAN THIS TIME YESTERDAY... ALTHOUGH THE
INCREASED CLOUD COVER SHOULD TEMPER THEM A BIT ACROSS THE WESTERN
AND NORTHERN CWA. SOUTHEAST SECTIONS SHOULD STILL SEE ENOUGH
SUNSHINE TO BRING READINGS CLOSE TO THE MID 90S... AND WITH
DEWPOINTS IN THE LOWER 70S... HEAT INDEX VALUES SHOULD CLIMB INTO
THE UPPER 90S TO NEAR 100 OVER MUCH OF THE SOUTHEAST HALF OF THE
CWA. WILL ISSUE A BRIEF SPECIAL WEATHER STATEMENT TO ADDRESS
ANOTHER DAY OF HIGH HEAT INDICES. -GIH

&&

.PREV DISCUSSION...
 (ISSUED 205 AM EDT FRI JUN 23 2006)

SHORT TERM /TODAY THROUGH SUNDAY/...
THE MID LEVEL RIDGE OVER THE WESTERN CAROLINAS BEGINS TO WEAKEN
TODAY AND GIVE WAY TO A TROUGH FROM THE MIDWEST.  THE AIRMASS
DESTABILIZES FROM THE WEST AND PRECIPITABLE WATER VALUES MAXIMIZE
NEAR 2 INCHES OVER THE PIEDMONT.  LOWER LEVEL FLOW FROM THE SOUTH
BECOMES CONFLUENT OVER THE CWA. THIS SHOULD RESULT IN SCATTERED
SHOWERS AND TSTMS MORE NUMEROUS TOWARD THE NORTHWEST...MAINLY THIS
AFTERNOON AND EVENING.  MAX TEMPERATURES SHOULD BACK OFF A LITTLE
FROM THURSDAY...BUT STILL ABOVE NORMAL IN THE LOWER 90S.

TONIGHT AND SAT...A FRONT STALLS TO OUR WEST WHILE PRESSURES LOWER
IN THE SUBTROPICAL STREAM TO OUR SOUTH.  THIS SETS UP A
SOUTHEASTERLY FLOW OFF THE ATLANTIC INTO CENTRAL NC. THE MOST
SATURATED CONDITIONS REMAIN TO OUR NORTH AND WEST...BUT LOWER LEVELS
MOISTEN THROUGHOUT THE CWA WITH SOUTHEAST FLOW.  20-30 PCT POPS WILL
REMAIN OVERNIGHT AND RISE TO 40-50 PCT ON SAT.  CLOUDS AND A MORE
MARITIME INFLUENCE WILL NARROW THE DIURNAL RANGE OF TEMPERATURES
WITH LOWS NEAR 70 AND HIGHS MID-UPPER 80S.

SAT NGT-SUN...CONTINUED DEEPER SOUTHEAST FLOW SETS UP A MOIST
ADIABATIC ENVIRONMENT WITH WIDESPREAD CUMULUS AND ALTOCUMULUS AT
VARIOUS LEVELS AND SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND
EMBEDDED TSTMS.  MODEL DIFFERENCES IN HANDLING SUBTROPICAL LOW
DEVELOPMENT OR EASTERLY WAVES DICTATES UNCERTAINTY IN RAIN CHANCES.
BUT WITH PLENTY AVAILABLE MOISTURE...POPS WILL RISE TO AT LEAST THE
50-60 PCT RANGE THROUGHOUT THE CWA.  THE DIURNAL TEMPERATURE RANGE
STAYS NARROW WITH THE CLOUDS AND WELL MIXED MARITIME AIRMASS. -RFG

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AN INVERTED TROUGH IN THE LOWER LEVELS OR SUBTROPICAL LOW PERSISTS
OVER THE FL PANHANDLE TO SRN APPALACHIAN REGION HELPING TO MAINTAIN
A FLOW OF AIR OFF THE SUBTROPICAL ATLANTIC.  A BROAD NRN STREAM
TROUGH ALOFT DEEPENS OVER THE OHIO VALLEY SUN NIGHT AND MON.  THIS
SHOULD SET UP A CLASH OF MOIST MARITIME AIR AND AN AIRMASS BOUNDARY
OR QUASI STATIONARY FRONT SAGGING SE INTO THE MID ATLC STATES AND NC
MON THROUGH WED.  SCATTERED CLUSTERS OR BANDS OF SHOWERS AND
THUNDERSTORMS SHOULD RESULT WITH THE EXACT AXIS OF HEAVIEST PCPN
HARD TO DETERMINE GIVEN INCONSISTENCIES WITH SMALLER SCALE FEATURES
AT THIS FORECAST RANGE.  POPS SHOULD REMAIN ABOVE CLIMATOLOGY
..40-50 PCT...FOR EACH 12 HOUR SEGMENT SUN NIGHT THROUGH WED.
TEMPERATURES SHOULD AVERAGE AROUND NORMAL MID-UPPER 80S.

FOR WED NIGHT AND THU...THERE ARE INDICATIONS FROM THE GFS FOR A
MORE WESTERLY LOW LEVEL FLOW WITH AN EXTENSION OF THE BERMUDA HIGH
INTO THE NE GULF.  A BROAD UPPER TROUGH REMAINS TO THE NW HOWEVER
MAINTAINING INSTABILITY ALOFT AND THE CHANCE OF A SHOWER OR TSTM.
POPS NEAR NORMAL IN THE 20-30 PCT RANGE.  MORE SUNSHINE WITH SWLY
FLOW SHOULD ALLOW MAX TEMPERATURES TO RISE SLIGHTLY ABOVE NORMAL
NEAR 90. -RFG

AVIATION...
SCATTERED TO BROKEN CLOUD BASES AT 5 THOUSAND FEET AFTER 15Z...
OTHERWISE CEILINGS UNLIMITED...EXCEPT PATCHY MVFR TO IFR CEILINGS
AROUND RWI 09Z TO 13Z. MVFR VISIBILITY IN PATCHY HAZE AND FOG
THROUGH 13Z EXCEPT IFR TO LIFR VICINITY RWI...OTHERWISE VISIBILITY
UNRESTRICTED. ISOLATED THUNDERSTORMS POSSIBLE AFTER 18Z. SOUTH TO
SOUTHWEST WINDS AROUND 5 MPH THROUGH 13Z...THEN INCREASING TO 5 TO
10 MPH. -RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
Hazardous weather outlook, Jun 23, 12:35 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1235 PM EDT FRI JUN 23 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1235 PM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES AND HIGH HUMIDITY VALUES HAVE LED TO A VERY
UNSTABLE ATMOSPHERE THIS AFTERNOON. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL NORTH
CAROLINA... MAINLY IN NORTHERN SECTIONS FIRST. THESE STORMS WILL
MOVE TOWARD THE EAST AT 15 TO 20 MPH. A FEW OF THESE STORMS MAY
PRODUCE STRONG DOWNBURST WINDS IN EXCESS OF 60 MPH. HAIL THE SIZE OF
PENNIES COULD ALSO OCCUR WITH ISOLATED STORMS.

ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE EXCESSIVE AMOUNTS OF
LIGHTNING. A SINGLE CLUSTER OF THUNDERSTORMS MAY PRODUCE OVER 100
CLOUD TO GROUND STRIKES IN JUST 15 MINUTES.

LOCALLY HEAVY RAIN IS ALSO POSSIBLE... AS THESE STORMS WILL BE SLOW
MOVING. AMOUNTS COULD EXCEED AN INCH PER HOUR IN A FEW OF THE
HEAVIER SHOWERS AND STORMS... WHICH MAY LEAD TO LOCALIZED STREET
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF LOCALIZED HEAVY RAINFALL AND SPOT FLOODING WILL
INCREASE OVER THE WEEKEND AND EARLY NEXT WEEK WITH A PERSISTENT FLOW
OF MOIST AIR OFF THE SUBTROPICAL ATLANTIC INTO CENTRAL NORTH
CAROLINA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO
EARLY THIS EVENING.

RFG/GIH

In the hours before

Special weather statement, Jun 23, 11:14 AM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1114 AM EDT FRI JUN 23 2006

NCZ011-027-028-041>043-075>078-084>086-088-089-232100-
HALIFAX-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-
WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...RALEIGH...SMITHFIELD...WILSON...SOUTHERN PINES...
SANFORD...LILLINGTON...GOLDSBORO...ROCKINGHAM...LAURINBURG...
RAEFORD...FAYETTEVILLE...CLINTON
1114 AM EDT FRI JUN 23 2006

...HEAT INDEX VALUES WILL BE IN THE UPPER 90S TO NEAR 100 THIS
AFTERNOON...

TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER TO MID 90S THIS
AFTERNOON. THIS HEAT COMBINED WITH HIGH HUMIDITY WILL PUSH HEAT
INDEX VALUES TO THE UPPER 90S TO AROUND 100 DEGREES ACROSS THE FAR
EASTERN PIEDMONT... THE SANDHILLS... AND PORTIONS OF THE COASTAL
PLAIN OF NORTH CAROLINA.

HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 100 CAN POSE A HEALTH
HAZARD FOR SOME GROUPS... PARTICULARLY ELDERLY PEOPLE... THE VERY
YOUNG... FOR PEOPLE WORKING STRENUOUSLY OUTDOORS IN THE HEAT OF
THE DAY... AND THOSE WITH HEALTH PROBLEMS MADE WORSE BY THE HEAT.

TO REDUCE HEAT STRESS WHILE OUTDOORS...STAY IN A WELL VENTILATED
AREA AND STAY OUT OF DIRECT SUNSHINE. DRINK PLENTY OF WATER. IF
POSSIBLE... TAKE FREQUENT BREAKS IN AN AIR CONDITIONED PLACE.

HARTFIELD
Special weather statement, Jun 23, 12:40 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1240 PM EDT FRI JUN 23 2006

NCZ008>010-231745-
GRANVILLE-VANCE-WARREN-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON
1240 PM EDT FRI JUN 23 2006

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...
VANCE... AND WARREN COUNTIES THROUGH 215 PM...

AT 1230 PM EDT... DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
MOVING ACROSS PORTIONS OF THE NORTHEASR PIEDMONT AND NORTHERN COASTAL
PLAINS WHICH INCLUDE STOVALL...OXFORD...KERR LAKE...KITTRELL...LAKE
GASTON... AND WARRENTON.

THESE STORM WILL PRODUCE STRONG GUSTY WINDS...VERY HEAVY RAINFALL
AND DANGEROUS CLOUD TO GROUND LIGHTENING.

REU

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:18 PM EDTSevere Thunderstorm WarningRAHGranville27 min
Jun 23, 2:19 PM EDTSevere Thunderstorm WarningRAHWarren26 min
Jun 23, 2:31 PM EDTFlash Flood WarningRAHWarren3 hr
Jun 23, 2:32 PM EDTFlash Flood WarningRAHGranville3 hr
Jun 23, 2:47 PM EDTSevere Thunderstorm WarningRAHChatham58 min
Jun 23, 2:59 PM EDTSevere Thunderstorm WarningRAHDurham61 min
Jun 23, 3:01 PM EDTSevere Thunderstorm WarningRAHWarren59 min
Jun 23, 3:06 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance54 min
Jun 23, 3:19 PM EDTSevere Thunderstorm WarningRAHWake56 min
Jun 23, 3:26 PM EDTFlash Flood WarningRAHFranklin2 hr
Jun 23, 4:01 PM EDTSevere Thunderstorm WarningRAHChatham44 min
Jun 23, 4:16 PM EDTSevere Thunderstorm WarningRAHWake44 min
Jun 23, 4:40 PM EDTSevere Thunderstorm WarningRAHChatham, Lee65 min
Jun 23, 4:45 PM EDTFlash Flood WarningRAHWake2 hr
Jun 23, 5:14 PM EDTSevere Thunderstorm WarningRAHRandolph61 min
Jun 23, 5:15 PM EDTSevere Thunderstorm WarningRAHGuilford45 min
Jun 23, 5:25 PM EDTSevere Thunderstorm WarningRAHDavidson65 min
Jun 23, 5:51 PM EDTFlash Flood WarningRAHAlamance114 min
Jun 23, 5:57 PM EDTSevere Thunderstorm WarningRAHGuilford48 min
Jun 23, 5:58 PM EDTFlash Flood WarningRAHDavidson, Randolph3 hr
Jun 23, 6:16 PM EDTSevere Thunderstorm WarningRAHRandolph59 min
Jun 23, 6:20 PM EDTFlash Flood WarningRAHGuilford115 min
Jun 23, 6:38 PM EDTFlash Flood WarningRAHMontgomery3 hr
Jun 23, 6:44 PM EDTSevere Thunderstorm WarningRAHStanly61 min
Jun 23, 6:54 PM EDTSevere Thunderstorm WarningRAHForsyth51 min
Jun 23, 7:02 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery58 min
Jun 23, 7:40 PM EDTFlash Flood WarningRAHStanly2 hr
Jun 23, 7:43 PM EDTSevere Thunderstorm WarningRAHRichmond62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.